Winter Storm, Yellowstone National Park
- When
- November 30, 8:00 AM MST to 11:59 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
A series of storms moved through western Wyoming beginning on November 30. Snowfall of up to one foot was estimated at several automated stations by midnight of that day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A series of storms moved through western Wyoming beginning on November 30. Snowfall of up to one foot was estimated at several automated stations by midnight of that day. The snow continued into December. Please see the December 2012 Storm Data for the conclusion of this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 30, 2:48 AM MST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 248 AM MST FRI NOV 30 2012 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT A VERY COMPLICATED AND ACTIVE SHORT TERM PERIOD IS EXPECTED AS MOIST...AND WARM SOUTHWEST FLOW SUPPLIES THE REGION WITH SEVERAL WAVES OF INCLEMENT WEATHER AND STRONG WIND THROUGH THE WEEKEND. AREAS WEST OF THE DIVIDE WILL RECEIVE MOST OF THE PRECIPITATION WHILE AREAS ALONG AND EAST OF THE DIVIDE WILL BE MILD AND WINDY...VERY WINDY AT TIMES...ESPECIALLY TOWARD THE END OF THE PERIOD. AS EACH WAVE PASSES...QG FORCING WILL HELP SOME OF THE PRECIPITATION UP AND OVER THE DIVIDE AND INTO THE BASINS AT TIMES. THE FIRST SHOT AT SOME SPILLOVER INTO THE CODY FOOTHILLS AND THE WIND RIVER BASIN WILL BE BETWEEN 06Z AND 12Z SATURDAY. GIVEN THE STRONG DOWNSLOPE WARMING OFF OF THE WIND RIVERS AND ABSAROKAS AND THE RATHER MILD AIRMASS...MOST OF THIS SPILLOVER WILL BE IN THE FORM OF RAIN. ANOTHER BLAST OF FAVORABLE DYNAMICS WILL ARRIVE WITH THE MAIN SYSTEM ON SUNDAY...WHICH COULD BRING A MORE SIGNIFICANT AMOUNT OF PRECIPITATION OVER THE DIVIDE WITH THE FRONT WITH MAINLY RAIN EXPECTED AGAIN GIVEN THE DRAMATIC WARM UP EXPECTED AHEAD OF THE MAIN TROUGH...WHICH WILL BE ASSISTED BY THE STRONG WINDS AND DOWNSLOPE WARMING. OTHERWISE...STRONG WINDS WILL BE THE MAIN FOCUS EAST OF THE DIVIDE WITH SOME HIGHLIGHTS POSSIBLE FOR SUNDAY. HOWEVER...IT IS STILL TOO EARLY TO PIN DOWN. IN THE WEST TODAY...MAINLY RAIN WILL OCCUR BELOW 7500 FEET AND MOST OF THE PRECIPITATION WILL BE CAUGHT UP IN THE SOUTHWESTERLY FLOW OVER THE HIGHER ELEVATIONS. HEAVIER PRECIPITATION WILL ARRIVE AFTER NOON TODAY...REACHING THE VALLEYS BY MID AFTERNOON. GIVEN THE WEAKER DYNAMICS...MILD AIRMASS...DEWPOINTS FORECAST TO BE AT OR ABOVE FREEZING...AND UNFAVORABLE THICKNESSES AND CLOUD LAYER TEMPERATURES...THE PRECIP TYPE IS EXPECTED TO REMAIN MAINLY RAIN IN THE WESTERN VALLEYS THROUGH THE DAY TODAY. HOWEVER...A COOLER AIR MOVES IN AT THE BACK SIDE OF THE FIRST WAVE OVERNIGHT WHICH COULD TIP THE SCALES BACK TOWARD THE SNOW SIDE FOR THE LOWER ELEVATIONS. IN ADDITION...A BRIEF PERIOD OF STRONGER DYNAMICS AROUND 06Z ASSOCIATED WITH THIS FIRST WAVE WILL INCREASE VERTICAL MOTION ACROSS THE REGION WHICH COULD ENCOURAGE COOLING OF THE COLUMN ENOUGH TO OVERCOME THE WARM SOUTHWEST FLOW AND ASSIST THE CHANGEOVER TO SNOW. THIS SITUATION WILL BE WATCHED CLOSELY AS THERE IS A RAZOR THIN MARGIN BETWEEN RAIN AND SNOW WITH THIS SYSTEM AND GIVEN THE AMOUNT OF MOISTURE EXPECTED TO ADVECT IN THROUGHOUT THE WEEKEND...ANY AREA THAT CHANGES OVER TO SNOW EARLY ENOUGH MAY NEED A HIGHLIGHT. THERE WILL BE A LULL OF SORTS ON SATURDAY BUT SNOW WILL CONTINUE TO ACCUMULATE AND STRONG WINDS WILL CONTINUE TO BLOW OVER THE HIGHER ELEVATIONS ON SATURDAY. THE STRONGEST WAVE ARRIVES ON SUNDAY WITH THE HEAVIEST SNOW...COOLEST TEMPERATURES...STRONGEST WINDS AND BEST DYNAMICS. PLEASE SEE SPECIAL WEATHER STATEMENTS AND THE WINTER STORM WARNING PRODUCTS FOR MORE DETAIL ON IMPACTS...TIMING AND SNOW AMOUNTS. .LONG TERM...MONDAY THROUGH FRIDAY OUR MAJOR WESTERN WYOMING SNOWSTORM AND CENTRAL WYOMING WIND EVENT WILL BE WINDING DOWN ON MONDAY. THE WEST TO NORTHWEST FAVORED WIND AREAS WILL LIKELY STILL BE QUITE STRONG ON MONDAY...ESPECIALLY IN THE MORNING. TEMPERATURES WILL BE SHARPLY COLDER EAST OF THE DIVIDE ON MONDAY...ESPECIALLY AFTER THE EXPECTED BALMY EARLY DECEMBER READINGS EXPECTED ON SUNDAY. SOME LINGERING FLURRIES OR LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS BUT NOT MUCH ELSE PCPN- WISE. FLAT RIDGE MOVES IN MONDAY AND TUESDAY BUT MOIST ISENTROPIC UPGLIDE LOOKS LIKE IT WILL RETURN TO THE WEST ON TUESDAY WITH A GOOD SHOT OF MORE MOUNTAIN SNOWFALL. SIGNIFICANT SNOWFALL IS QUITE POSSIBLE AGAIN TUESDAY THROUGH WEDNESDAY IN THIS PATTERN WITH THE VALLEYS SEEING MORE RAIN OR RAIN AND SNOW MIXED AT NIGHT. THE MAIN SHORTWAVE FEEDING THIS PATTERN IS THEN EXPECTED TO BREAK LOOSE AND PASS TO THE NORTH WEDNESDAY NIGHT INTO THURSDAY PUSHING A COLD FRONT SE ACROSS THE AREA WITH SHARPLY COLDER TEMPERATURES EAST OF TH DIVIDE POSSIBLE COMPARED TO THE WARMING TREND THAT WILL OCCUR TUESDAY INTO WEDNESDAY. DROPPED HIGHS ON THURSDAY BELOW THE PROCEDURE TEMPERATURES AS BOTH THE EC AND GFS SHOW SHARPLY COLDER MID LEVEL TEMPS AND POSSIBLY SOME SHALLOW UPSLOPE EAST OF THE DIVIDE. CHANCE OF SNOW ACROSS THE NORTH AND EAST LOOKS GOOD FOR NOW. A SECONDARY SHORTWAVE AND SHOT OF EVEN COLDER AIR MAY FOLLOW RIGHT BEYOND THIS THURSDAY SHORTWAVE TO PRODUCE A CHILLY FRIDAY WITH A CHANCE OF LIGHT SNOW IN THE MOUNTAINS AND MANY AREAS EAST OF THE DIVIDE. KEEPING POPS MAINLY ACROSS THE MOUNTAINS AND FOOTHILL LOCATIONS FOR NOW ALONG WITH COLD TEMPERATURES. && .AVIATION.../12Z ISSUANCE/ EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH 12Z SATURDAY. THE BIGHORN MOUNTAINS WILL SEE SOME RAIN AND SNOW SHOWERS AFTER 00Z SATURDAY THROUGH 12Z SATURDAY. RAIN OR SNOW SHOWERS ARE POSSIBLE IN SOUTHERN WY AFTER 03Z SATURDAY INCLUDING THE KRKS AIRPORT. LOCAL MVFR CONDITIONS MAY OCCUR THERE. WEST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL OCCUR THROUGH 15Z. THEN CLOUDS WILL LOWER WITH PRECIPITATION DEVELOPING ACROSS THE WESTERN MOUNTAINS AND VALLEYS. MVFR CONDITIONS WILL PREVAIL AFTER 18Z WITH IFR CONDITIONS AT TIMES. MOUNTAINS WILL BE FREQUENTLY OBSCURED. CONDITIONS WILL NOT IMPROVE MUCH THROUGH 12Z SATURDAY. && .FIRE WEATHER... A STRONG PACIFIC STORM SYSTEM DELIVERS MORE RAIN AND SNOW TO THE FAR WEST VALLEYS AND HEAVY SNOW TO THE WESTERN MOUNTAINS THROUGH THE WEEKEND. A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA SUNDAY AND SUNDAY NIGHT BRINGING WITH IT STRONG WINDS TO MUCH OF THE AREA. HEAVIER SNOWFALL IS EXPECTED IN THE WESTERN MOUNTAINS SUNDAY WITH THE PRECIP IN THE FAR WEST VALLEYS BECOMING ALL SNOW BY SUNDAY NIGHT. PRECIPITATION WILL BE MUCH HARDER TO COME BY EAST OF THE WIND RIVER MOUNTAINS FROM THIS SYSTEM. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM NOON TODAY TO 5 AM MST MONDAY WYZ001-012-024. && SHORT TERM...ALLEN LONG TERM...SKRBAC AVIATION...AR FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 304 AM MST FRI NOV 30 2012 WYZ001>020-022>030-011200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 304 AM MST FRI NOV 30 2012 ...WINTER STORM WARNING FOR THE WESTERN MOUNTAINS FROM NOON TODAY THROUGH SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT PERIODS OF SNOW AND RAIN ACROSS THE WEST TODAY AND TONIGHT. SNOW WILL BE HEAVY AT TIMES ABOVE 8000 FEET AFTER NOON. IN ADDITION WINDS WILL BE VERY GUSTY CAUSING THE SNOW TO DRIFT AND REDUCE VISIBILITY IN BLOWING SNOW ACROSS MUCH OF THE WEST TODAY AND TONIGHT. VERY STRONG SOUTHWEST WINDS AT TIMES FROM JEFFREY CITY TO CASPER AND IN THE FOOTHILLS OF THE ABSAROKA AND WIND RIVER MOUNTAINS... ESPECIALLY AFTER NOON. TRAVEL MAY BE DIFFICULT IN THESE AREAS AS WELL AS LIGHT TRAILERS AND HIGH PROFILE VEHICLES WILL EXPERIENCE STRONG CROSS WINDS ALONG HIGHWAY 26...INTERSTATE 25 AND HIGHWAY 789 BETWEEN BEAVER RIM AND MUDDY GAP. WINDS WILL ALSO BE STRONG OVER ALL MOUNTAIN PASSES...WITH REDUCED VISIBILITY IN BLOWING AND FALLING SNOW IN THE WIND RIVERS AND ABSAROKAS LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF SNOW IN THE FAR WEST MOUNTAINS THROUGH SUNDAY NIGHT WITH SEVERAL PERIODS OF SIGNIFICANT SNOW POSSIBLE ALONG WITH STRONG WEST WIND AT TIMES. THE MOST INTENSE PERIOD OF SNOW AND WIND WILL LIKELY BE SUNDAY AND SUNDAY NIGHT. THE WESTERN VALLEYS MAY SEE A MIXTURE OF RAIN AND SNOW. VERY STRONG SOUTHWEST WINDS AT TIMES FROM JEFFREY CITY TO CASPER AND IN THE FOOTHILLS OF THE ABSAROKA AND WIND RIVER MOUNTAINS THROUGH SUNDAY. THE STRONGEST WINDS ARE EXPECTED ON SUNDAY. A STRONG COLD FRONT WILL PUSH EAST OF THE DIVIDE SUNDAY NIGHT AND MONDAY WHICH MAY BRING WINDY TO VERY WINDY CONDITIONS TO ALMOST ALL AREAS...ESPECIALLY EAST OF THE DIVIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS...SIGNIFICANT AMOUNTS OF RAIN AND WIND SPEEDS OVER 50 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416233, 416849, 416857.